Missouri, 2008

Hail and Damaging Winds in Missouri, July 22, 2008

July 22, 2008 · NWS SGF · 16 events in 8 counties and zones

Severe thunderstorms developed during the afternoon hours of 22 July. Damaging winds and a few observations of large hail resulted from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms developed during the afternoon hours of 22 July. Damaging winds and a few observations of large hail resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 1:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 22, 1:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE JUL 22 2008

.DISCUSSION...

MAIN FOCUS WILL CONTINUE TO BE WITH THE CONVECTIVE PRECIPITATION
CHANCES OVER THE NEXT SEVERAL DAYS ALONG WITH HOT TEMPERATURES AND
HEAT INDEX VALUES.

MAIN CONVECTIVE COMPLEX CONTINUES TO AFFECT AREAS TO THE NORTH OF
THE CWA WITH MAIN SURFACE FRONTAL BOUNDARY STILL ACROSS NORTHERN
MISSOURI. RADAR AS OF 07Z SHOWING A LONE CELL OVER SOUTHERN
MISSOURI...BUT MAIN ORGANIZED WEATHER WILL REMAIN AROUND MAIN
SURFACE FRONT AND ANY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES.

SEVERAL SHORTWAVES WILL ROTATE AROUND THE GREAT LAKES UPPER LOW
OVER THE NEXT COUPLE OF DAYS WITH RIDGE AXIS REMAINING POSITIONED
FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. THIS CHANGE TO
A MORE NORTHWEST FLOW WILL ALLOW PREVIOUSLY MENTIONED FRONTAL
BOUNDARY TO SINK SOUTH INTO THE CWA TODAY AND BECOME MORE
NORTHWEST TO SOUTHEAST ORIENTED. INSTABILITY WILL INCREASE TODAY
AS TEMPERATURES RISE BACK INTO THE LOW TO MID 90S WITH
FRONT/OUTFLOWS ACTING AS FOCUSING MECHANISM FOR THUNDERSTORM
REDEVELOPMENT LATER THIS AFTERNOON. WITH CAPES OF 3000-4000 J/KG
POSSIBLE ALONG AND AHEAD OF THE FRONT...SOME OF THE STORMS IN THIS
CORRIDOR MAY BECOME SEVERE. TEMPERATURES TODAY MAY BE MORE TRICKY
THAN IN PREVIOUS DAYS AS WE WILL BE DEALING WITH INCREASED CLOUD
COVER FROM CURRENT MCS ALONG WITH THE POSSIBILITY OF AFTERNOON
CONVECTION REDEVELOPMENT OVER THE NORTHEAST SECTION OF THE CWA.
WHILE THAT AREA HAS HAD THE HIGHEST TEMPERATURES THE PAST FEW
DAYS...IT WILL LIKELY BE THE COOLER SPOT TODAY. SOUTHWEST SECTIONS
OF THE CWA WILL LIKLEY REACH BACK INTO THE MID TO UPPER 90S WHILE
NORTHEAST SECTIONS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90. MCS
ACTIVITY AGAIN POSSIBLE TONIGHT BUT FURTHER SOUTH FROM CURRENT
COMPLEX WHICH IS AFFECTING NORTHERN MISSOURI.

MODELS SHIFT MAIN INSTABILITY AXIS FURTHER SOUTHWEST BY WEDNESDAY
AND LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL BE OVER SOUTHERN
MISSOURI THEN.

RIDGE BEGINS TO BREAK DOWN AGAIN BY THURSDAY WITH MORE SHORTWAVE
ENERGY MOVING INTO THE AREA FROM THE NORTHWEST. UNSETTLED
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...BETTER CHANCES FOR THUNDERSTORMS
SHOULD REMAIN NORTH OF THE REGION TONIGHT ALONG AND BEHIND A SFC
COLD FRONT MOVING SOUTH INTO CONTROL MO. THE WEAK FRONT WILL EASE
SOUTH INTO THE MO OZARKS TUE BRINGING A BETTER CHANCE FOR
AFTERNOON/EVENING CONVECTION/TSTMS. WILL KEEP TAFS VFR THROUGH THE
DAY TUE...WITH ONLY SOME BRIEF LOWERING OF VISIBILITY LATE TONIGHT
AND EARLY TUE FOR HAZE AND LIGHT FOG...THEN VFR CEILINGS WITH
CUMULUS DEVELOPMENT TUE AFTERNOON AND EVENING WITH CONVECTION. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 21, 8:14 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT MON JUL 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
914 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS OVER NORTHERN MISSOURI EARLY THIS EVENING WILL MOVE
SOUTH AND SOUTHEAST TONIGHT...MOVING INTO PARTS OF CENTRAL
MISSOURI LATE TONIGHT...MAINLY AFTER 1 AM. AREAS NORTHEAST OF A
LINE FROM OSCEOLA TO LEBANON TO SALEM WILL HAVE THE BEST CHANCES
FOR THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAIL UP TO ONCE INCH
DIAMETER AND 60 MPH WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES WILL APPROACH 100 TO 105 DEGREES ON TUESDAY
AFTERNOON...PARTICULARLY ALONG AND WEST OF A LINE FROM OSCEOLA TO
CASSVILLE.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON HOURS ON TUESDAY AND WEDNESDAY. A SLOW MOVING COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE OUTLOOK
AREA...PROVIDING A FOCUSING MECHANISM FOR AFTERNOON THUNDERSTORMS.
WHILE WIND SHEAR WILL BE MINIMAL...ATMOSPHERIC INSTABILITY WILL BE
SUFFICIENT TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS.

A COMPLEX OF THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF NEBRASKA
ON WEDNESDAY AND MOVE SOUTHEAST ACROSS WESTERN AND CENTRAL
MISSOURI WEDNESDAY NIGHT. THIS ACTIVITY MAY POSE A THREAT FOR
DAMAGING WINDS IF IT IS ABLE TO MAINTAIN ITSELF THROUGH THE NIGHT.

THE FRONTAL BOUNDARY IS EXPECTED TO MEANDER ACROSS THE AREA
THROUGH SUNDAY...WITH AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS PORTIONS OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS
NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH/DSA

The radar

The Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Ozark

When
July 22, 2:00 AM CST
Where
Ozark County, 0.55 mi W of Lutie
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.580, -92.680

Severe thunderstorm wind gusts caused significant damage to power poles. Several trees were knocked into power lines, causing power outages in the city of Theodosia for several hours.

Thunderstorm Wind, Polk

When
July 22, 10:45 AM CST
Where
Polk County, 0.69 mi S of Humansville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.790, -93.580

Thunderstorm wind gusts damaged a roof of a business.

Funnel Cloud, Dade

When
July 22, 12:06 PM CST
Where
Dade County, 1.49 mi SSE of South Greenfield
Reported by
Public
Coordinates
37.360, -93.840

Thunderstorm Wind, Greene

When
July 22, 12:06 PM CST
Where
Greene County, 3.02 mi NW of Sgf Downtown Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.250, -93.270

Thunderstorm Wind, Greene

When
July 22, 12:20 PM CST
Where
Greene County, 2.91 mi ENE of Battlefield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.138, -93.332

Thunderstorm wind gusts knocked down a large tree near the intersection of Scenic Avenue and Republic Road.

Hail, Greene

When
July 22, 12:27 PM CST
Where
Greene County, 3.08 mi ENE of Battlefield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.140, -93.330

Thunderstorm Wind, Greene

When
July 22, 12:27 PM CST
Where
Greene County, 3.08 mi ENE of Battlefield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.140, -93.330

Hail, Greene

When
July 22, 12:28 PM CST
Where
Greene County, 2.2 mi E of Battlefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -93.340

Thunderstorm Wind, Greene

When
July 22, 12:30 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.200, -93.290

Debris blown from severe thunderstorm wind gusts knocked out several car windows.

Thunderstorm Wind, Webster

When
July 22, 12:30 PM CST
Where
Webster County, 0.88 mi SE of Fordland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.160, -92.940

Several large trees were snapped or uprooted by severe thunderstorm wind gusts.

Thunderstorm Wind, Christian

When
July 22, 1:00 PM CST
Where
Christian County, 0.69 mi S of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.010, -93.220

Thunderstorm wind gusts ripped off several pieces of plywood that were secured on a garage under construction.

Thunderstorm Wind, Christian

When
July 22, 1:00 PM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -93.210

Thunderstorm wind gusts knocked down several trees in the city of Ozark.

Thunderstorm Wind, Webster

When
July 22, 1:22 PM CST
Where
Webster County, 2.15 mi NE of Olga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.120, -92.890

Thunderstorm wind gusts knocked down several five inch diameter tree limbs. Roof damage to a home was also observed.

Thunderstorm Wind, Taney

When
July 22, 2:00 PM CST
Where
Taney County, 1.49 mi SSE of Rueter
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.600, -92.860

Downburst winds knocked over a few trees.

Thunderstorm Wind, Jasper

When
July 22, 2:50 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.080, -94.510

Thunderstorm wind gusts ripped several three to four inch diameter tree limbs off of a sycamore tree.

Hail, Jasper

When
July 22, 3:16 PM CST
Where
Jasper County, Central City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -94.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115425, 115427, 115414, 115444, 115428, 115417, 115446, 115420, 115431, 115433, 115437, 115438, 115439, 115442, 115443, 115422.